Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Gaylord, MI

July 8, 2007Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 8, 2007, 11:13 AM EDT for Chippewa County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2007, 11:13 AM EDT (15:13 UTC)
Expired
Jul 8, 2007, 11:48 AM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 156 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 081513
SVRAPX
MIC033-081600-
/O.NEW.KAPX.SV.W.0041.070708T1513Z-070708T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1113 AM EDT SUN JUL 8 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL NOON EDT

* AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HULBERT...OR ABOUT 20 MILES SOUTH OF
  PARADISE...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STRONGS...
  THREE LAKES...
  FIBRE...

STRONG WIND GUSTS UP TO 50 MPH ARE ALS POSSIBLE WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4646 8521 4628 8521 4624 8512 4616 8491
      4616 8451

$$

LAWRENCE
2 follow-up statements
000 
WWUS34 KAPX 081525
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 AM EDT SUN JUL 8 2007

MIC033-081600-
/O.CON.KAPX.SV.W.0041.000000T0000Z-070708T1600Z/
CHIPPEWA MI-
1124 AM EDT SUN JUL 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
CHIPPEWA COUNTY...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR THREE LAKES...OR ABOUT 31 MILES NORTH OF 
ST. IGNACE...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIBRE...

STRONG WINDS GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4646 8521 4628 8521 4624 8512 4616 8491
      4616 8451

$$

LAWRENCE
000 
WWUS34 KAPX 081548
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1149 AM EDT SUN JUL 8 2007

MIC033-081559-
/O.CAN.KAPX.SV.W.0041.000000T0000Z-070708T1600Z/
CHIPPEWA MI-
1149 AM EDT SUN JUL 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY IS
CANCELLED...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4646 8521 4628 8521 4624 8512 4616 8491
      4616 8451

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:00 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 7:00 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
700 AM EDT SUN JUL 8 2007

.AVIATION...VFR CONDITIONS WILL DOMINATE TODAY AND TONIGHT ACROSS
NRN LOWER MICHIGAN. HOWEVER...SCT TO NMRS SHRA/TSRA WILL MOVE THRU
THE REGION THIS MORNING. SOME STORMS COULD BE STRONG TO SEVERE...
WITH LARGE HAIL AND WINDS AOA 50 KTS AT THE SURFACE IN AND NEAR
STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT ALONG AND AHEAD OF THE SURFACE LOW AND COLD
FRONT AS THEY SHIFT SE INTO NRN LOWER MICHIGAN.

&&

.UPDATE...ISSUED 512 AM
UPDATED GRIDS AND FORECAST PRODUCTS TO REFLECT SVR TSRA WATCH 491
EFFECTIVE UNTIL 15Z. STRONG TO SVR TSRA IS DEVELOPING WHERE THE 45
KT 850 MB JET IS FEEDING INTO WRN UPPER MICHIGAN JUST ON THE FRINGE
OF THE MID LEVEL CAP WHERE CAPES ARE APPROACHING 2000 J/KG AND
PRONOUNCED 850 MB THETA E RIDGING RESIDES. WITH 850-500 MB BECOMING
INCREASINGLY UNIDIRECTIONAL...MAIN THREAT THIS MORNING WILL BE LARGE
HAIL AND DAMAGING WINDS.

&&

.DISCUSSION...ISSUED 334 AM
LOW PRESSURE CONTINUES TO DEVELOP OVER NRN MINNESOTA EARLY THIS
MORNING. ASSOCIATED WARM FRONT EXTENDS FROM THE LOW THRU LAKE
SUPERIOR INTO SE ONTARIO. ORGANIZED AREA OF CONVECTION IS FIRING
ALONG THIS FRONT OVER NRN LAKE SUPERIOR IS MAKING STEADY SE
PROGRESS. ANOTHER AREA OF CONVECTION CONTINUES TO DEVELOP OVER THE
DAKOTAS ALONG THE COLD FRONT. POTENTIAL FOR STRONG CONVECTION WILL
REMAIN THE PRIMARY FORECAST FOCUS OVER THE NEXT 24 HOURS AS THIS
SYSTEM SLOWLY DROPS SE THRU MICHIGAN. ADDITIONAL FORECAST ISSUES
WILL REVOLVE AROUND HIGH TEMPS TODAY AS STRONG LOW LEVEL WAA TAKES
PLACE AHEAD OF THE SURFACE LOW AND COLD FRONT. WEATHER THEN QUIETS
AND COOLS UNTIL MID WEEK WHEN ANOTHER NRN STREAM LOW MOVES THRU THE
WRN GREAT LAKES.

TODAY AND TONIGHT...SURFACE LOW WILL PRESS SE INTO CENTRAL UPR
MICHIGAN AND THE GREEN BAY AREA BY LATE THIS AFTERNOON AND THEN
SHIFT EASTWARD INTO SE ONTARIO TONIGHT. ASSOCIATED COLD FRONT WILL
REACH THE STRAITS AREA DURING THE EVENING...AND THEN SLOWLY PUSH SE
TO NEAR SAGINAW BAY OVERNIGHT. STRONG CAP IN PLACE AHEAD OF THE
FRONT WILL LIMIT CONVECTION DEVELOPMENT...WITH 700 MB TEMPS OF
AROUND +12 C. WARM MOIST LOW LEVEL AIRMASS AHEAD OF THE FRONT WILL
BOOST TEMPS INTO THE 90S ACROSS NRN LOWER MICHIGAN AND WELL INTO THE
80S IN ERN UPR MICHIGAN. CAPES OF AROUND 3000 J/KG WILL DEVELOP
DURING THE HEAT OF THE DAY...BUT AGAIN...STRONG CAP WILL GREATLY
LIMIT CONVECTION...AND AT THIS POINT...THIS SHOULD PRECLUDE SEVERE
WEATHER. HOWEVER...CANNOT RULE OUT THE CHANCE OF TSRA AS THIS FRONT
MOVES THRU...AND IF SOMETHING DOES DEVELOP...A FEW STRONG STORMS ARE
POSSIBLE DUE TO AMPLE INSTABILITY AND SOME SHEAR THRU THE COLUMN.
WILL SLOWLY INCREASE CHANCES OF SHRA/TSRA FROM NW TO SE THRU TODAY
AND THIS EVENING...AND PULL CHANCES OF PRECIP OUT OF ERN UPR
MICHIGAN OVERNIGHT AS DRY AIR BEGINS TO FILTER INTO THIS REGION
BEHIND THE FRONT.

MONDAY AND MONDAY NIGHT...COLD FRONT SHOULD CLEAR THE AREA BY MIDDAY
OR SO. WILL ALLOW FOR A LINGERING CHANCE OF SHRA/TSRA ACROSS THE SRN
TIER OF COUNTIES IN THE MORNING...WITH DRY CONDITIONS RETURNING TO
THE REGION MONDAY AFTERNOON AND NIGHT. LOW LEVEL CAA WILL PROVIDE
NOTICEABLY COOLER CONDITIONS...WITH HIGH TEMPS MONDAY AFTERNOON IN
THE UPPER 70S TO AROUND 80. LOW TEMPS MONDAY NIGHT WILL DROP BACK
INTO THE 50S.

LATER PERIODS (TUE-THU)...MODELS ARE IN MUCH BETTER AGREEMENT DURING
THE MEDIUM RANGE PERIODS THAN AT THIS TIME YESTERDAY...SPECIFICALLY
IN REGARDS TO TIMING OF THE NEXT COLD FRONT DUE TO ARRIVE ON
WEDNESDAY.  BUT FOR TUESDAY...WEAK AREA OF HIGH PRESSURE WILL BE
CENTERED OVER THE NORTHERN GREAT LAKES THROUGH MIDDAY WITH ZONAL
FLOW ALOFT.  PRESENCE OF THERMAL TROUGHING WITH 850MB TEMPERATURES
RANGING BETWEEN 10-13C MAY ALLOW SOME DIURNAL CU TO FORM BY LATE
MORNING.  AS LOW PRESSURE OVER THE PLAINS REACHES THE WESTERN GREAT
LAKES...STALLED OUT FRONT OVER THE SOUTHERN GREAT LAKES WILL RETURN
NORTH AS A WARM FRONT AND MAY BRING SOME CLOUDS TO THE WESTERN HALF
OF THE CWA.  WILL KEEP MENTION OF SHOWERS OUT OF THE FORECAST FOR
NOW AS LIFT IS PRETTY MEAGER.  OTHERWISE...A COMFORTABLE DAY WITH
HIGHS RANGING FROM THE MID 70S NORTH TO LOW 80S SOUTH.

TUESDAY NIGHT AND WEDNESDAY...STRONG SHORTWAVE DROPPING SE OUT OF
THE NORTHERN PLAINS WILL PUSH A STRONG COLD FRONT TOWARDS NORTHERN
MICHIGAN BY EARLY WEDNESDAY MORNING.  IMPRESSIVE DYNAMICS ASSOCIATED
WITH THIS SYSTEM LOOK TO SUPPORT A BAND OF PRECIPITATION AND WILL
INCREASE PRECIP CHANCES FOR EASTERN UPPER AND INTRODUCE POPS TUESDAY
NIGHT FOR NORTHERN LOWER.  MOISTURE POOLING ALONG THE FRONT WILL
HELP 850MB DEWPOINTS INCREASE BETWEEN 12-14C WHILE PWATS INCREASE TO
AROUND 1.75 INCHES SUPPORT A CHANCE FOR DECENT RAINFALL GIVEN THE
STRONG SYNOPTIC LIFT.  HOWEVER...TIMING OF FROPA...WEAK LIS AROUND
-2C...AND MEAGER ELEVATED INSTABILITY UP TO AROUND 400 J/KG WILL
LIMIT SEVERE POTENTIAL.  CANNOT COMPLETELY RULE OUT SEVERE
CHANCES WITH DECENT WIND FIELDS ALOFT AND DYNAMICS PRESENT.  FRONT
LOOKS TO EXIT THE CWA AROUND EARLY AFTERNOON WITH COLD ADVECTION AND
MID-LEVEL DRY AIR MOVING IN.

WEDNESDAY NIGHT AND THURSDAY...UPPER LEVEL TROUGHING FIRMLY
ESTABLISHES ITSELF ACROSS THE GREAT LAKES AS 850MB TEMPS COOL TO THE
5-6C RANGE. THIS WOULD SUPPORT HIGHS NEAR 70 DEGREES ON THURSDAY.
HOWEVER...DESPITE THE COOLISH TEMPS...WEAK WAVES PASSING AROUND THE
UPPER TROUGH AND THE PRESENCE OF UNUSUALLY COOL 500MB TEMPS AROUND
-20C...CANNOT RULE OUT SHOWERS WEDNESDAY NIGHT AND THURSDAY...AND
WILL KEEP CURRENT POP SITUATION GOING.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 8:09 AM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
809 AM EDT SUN JUL 8 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-091000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
809 AM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS EASTERN UPPER...FAR NORTHERN AND
NORTHWEST LOWER MICHIGAN THIS MORNING. SEVERE STORMS ARE EXPECTED...
WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. THERE IS A
CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO MONDAY MORNING FOR
LOCATIONS ALONG AND SOUTH OF M 55 IN NORTHERN LOWER MICHIGAN.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:24 AM EDTSpecial Marine WarningAPX96 min
Jul 8, 8:18 AM EDTSpecial Marine WarningAPX42 min
Jul 8, 8:24 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix66 min
Jul 8, 11:38 AM EDTSevere Thunderstorm WarningAPXMackinac37 min
Jul 8, 12:01 PM EDTSpecial Marine WarningAPX89 min
Jul 8, 7:58 PM EDTSpecial Marine WarningAPX96 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.